Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 46, NWS State College, PA

August 22, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 22, 2018, 8:50 AM EDT for Lancaster County, York County, Pennsylvania. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 8:50 AM EDT (12:50 UTC)
Expired
Aug 22, 2018, 6:40 PM EDT
In force
10 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 156 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Conestoga River at Lancaster (LNCP1). The gauge peaked at 13.84 ft at Aug 22, 2018, 1:00 PM EDT.

actionminormoderatemajor5101508/2208/23
Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01576500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

521 
WGUS41 KCTP 221251
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
850 AM EDT Wed Aug 22 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning. 

&&

PAC071-133-222330-
/O.NEW.KCTP.FL.W.0046.180822T1250Z-180822T2330Z/
/LNCP1.1.ER.180822T1250Z.180822T1500Z.180822T1730Z.NO/
851 AM EDT Wed Aug 22 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Conestoga River At Lancaster
* until this evening...Or until the warning is cancelled.
* At 8 AM Wednesday the stage was...10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this morning and
  crest near 11.5 feet.  The river will fall  below flood stage 
  this afternoon.
* At 11.0 feet...Grofftown Road will flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$
MS/RR
4 follow-up statements
504 
WGUS41 KCTP 221415
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
1015 AM EDT Wed Aug 22 2018

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Pennsylvania...

  Conestoga River At Lancaster


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later today.

&&

PAC071-133-230215-
/O.EXT.KCTP.FL.W.0046.000000T0000Z-180823T0356Z/
/LNCP1.2.ER.180822T1234Z.180822T1800Z.180822T2156Z.NO/
1015 AM EDT Wed Aug 22 2018

...Forecast flooding increased from Minor to Moderate severity...
 
The Flood Warning continues for the Conestoga River At Lancaster
* At 10 AM Wednesday the stage was...12.6 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* The river will crest around 13.5 feet.  
* The river will fall below flood stage later this afternoon.
* At 11.0 feet...Grofftown Road will flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$
MS/RR/MC/PH
160 
WGUS81 KCTP 221641
FLSCTP
Flood Statement 
National Weather Service State College PA
1241 PM EDT Wed Aug 22 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this afternoon.

&&

PAC071-133-230440-
/O.EXT.KCTP.FL.W.0046.000000T0000Z-180823T0517Z/
/LNCP1.2.ER.180822T1234Z.180822T1800Z.180822T2317Z.NO/
1241 PM EDT Wed Aug 22 2018

The Flood Warning continues for
  The Conestoga River At Lancaster.
* At 12 PM Wednesday the stage was 13.8 feet and rising.
* Flood stage is 11.0 feet.
* Moderate flooding is forecast.
* The river will crest around 14.0 feet. 
* The river will fall below flood stage early tonight.
* At 14.0 feet...The footbridge near the confluence of Stauffer Run 
  begins to flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$
MC/MS
031 
WGUS81 KCTP 221914
FLSCTP
Flood Statement 
National Weather Service State College PA
314 PM EDT Wed Aug 22 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this evening.

&&

PAC071-133-230713-
/O.EXT.KCTP.FL.W.0046.000000T0000Z-180823T0800Z/
/LNCP1.2.ER.180822T1234Z.180822T1730Z.180823T0200Z.NO/
314 PM EDT Wed Aug 22 2018

The Flood Warning continues for
  The Conestoga River At Lancaster.
* At 2 PM Wednesday the stage was 13.6 feet and falling.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by tonight.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$

BANGHOFF
279 
WGUS81 KCTP 222240
FLSCTP
Flood Statement 
National Weather Service State College PA
640 PM EDT Wed Aug 22 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

&&

PAC071-133-222310-
/O.CAN.KCTP.FL.W.0046.000000T0000Z-180823T0800Z/
/LNCP1.2.ER.180822T1234Z.180822T1730Z.180822T2150Z.NO/
640 PM EDT Wed Aug 22 2018

The Flood Warning is cancelled for
  The Conestoga River At Lancaster.
* At 6 PM Wednesday the stage was 10.2 feet and falling.
* The river fell below flood stage at 6 PM Wednesday.
* Flood stage is 11.0 feet.
* The river will continue falling to 5.5 feet by Friday morning.
* At 11.0 feet...Grofftown Road will flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$

BANGHOFF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 22, 7:42 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 22, 7:42 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
742 AM EDT Wed Aug 22 2018

.SYNOPSIS...
Low pressure over southern Canada early this morning will drag
a cold front across central Pennsylvania today. Cooler and less
humid air will move into the Keystone state today, bringing an
end to the widespread shower activity. High pressure from the
Great Plains will build across the area on Thursday and persist
into Friday evening. This will give the region a break from the
recent stormy weather and result in a decent amount of sunshine.

Temperatures will moderate to above average by the end of the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Not much left on radar as of 630 AM.

Touched up grids some.

Earlier discussion below.

The cold front is still yet to move east of the area. A few
showers are still with the front.

Heavy rain last evening has resulted in some flooding across the
southeast.

Main issue by late morning will be the potential for more
showers, given cold air aloft and northwest flow off the Great
Lakes. I did lower high temperatures by a degree or two today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Still some chance of a shower this evening, given the warm
waters of the Great Lakes.

Otherwise partial clearing, with lows much cooler than in recent
nights.

A nice day in store for the area on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Temperatures will moderate to above normal by the end of the
weekend.

Still some chance of showers for western areas, mainly on Saturday.

Much of the period will feature dry weather.

However, some hints of a cold front just to the north on some of
the models for early next week.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
A weak line of trailing showers are moving through the NW with
isolated showers through the northeastern portion of central PA.
Conditions continue to improve with VFR through most ares though
MVFR persists at MDT and IFR at JST. The strong NW flow should
keep IFR at JST through the morning with the rest of the sites
reaching VFR. Periods of MVFR remain possible in any showers due
to the passage of a secondary cold front this afternoon. Though
the latest HRRR/HREF has any showers fairly scattered. IFR at
JST will linger through the first half of the morning before
finally improving early this afternoon.

.Outlook...

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

Sat...No sig wx expected.

Sun...Isold PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Martin
NEAR TERM...Martin
SHORT TERM...Martin
LONG TERM...Martin
AVIATION...Ceru
Hazardous weather outlook, Aug 22, 4:33 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
433 AM EDT Wed Aug 22 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
433 AM EDT Wed Aug 22 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:08 PM EDTSpecial Weather StatementCTPAdams, York52 min
Aug 21, 8:29 PM EDTAreal Flood AdvisoryCTPAdams, York61 min
Aug 21, 9:07 PM EDTAreal Flood AdvisoryCTPLebanon53 min
Aug 21, 9:30 PM EDTAreal Flood AdvisoryCTPLancaster, York60 min
Aug 21, 10:02 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon58 min
Aug 21, 10:26 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Aug 22, 1:28 AM EDTAreal Flood WarningCTPLancaster3 hr
Aug 22, 4:14 AM EDTAreal Flood WarningCTPLancaster3 hr
Aug 22, 7:17 AM EDTAreal Flood WarningCTPLancaster3 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.